Hail, Franklin
- When
- April 21, 3:40 PM CST
- Where
- Franklin County, Akin
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 37.983, -88.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 1:17 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 217 PM CDT SUN APR 21 2002 BIG FORECAST CONCERN IS ENDING OF SEVERE WEATHER TONIGHT...THEN WITH TEMPERATURES AND NEXT SYSTEM ON WEDNESDAY. 18Z SURFACE MAP HAS SURFACE LOW NEAR STL WITH COLD FRONT TRAILING SOUTH TO NEAR FSM...AND WARM FRONT EXTENDING EAST TO LVW. AREA IS IN WARM SECTOR WITH PLENTY OF SUNSHINE AND LAPS CAPES AT +2000 J/KG. EXPECT SQUALL LINE TO MOVE THROUGH THE AREA EARLY THIS EVENINIG. MORE SCATTERED STORMS NEAR WARM FRONT. MUCH OF THIS WILL BE LAST MINUTE DECISIONS AS TO WHERE PRECIP IS INCLUDED TONIGHT. DUE TO LACK OF TIME...WILL GO WITH NCEP RECOMMENDED ETA MODEL IN THE SHORT TERM. ONCE TODAYS SYSTEM EXITS THE AREA...VERY DRY AIR MOVES INTO THE REGION VIA TIME HEIGHT SECTIONS. WE MAY HAVE SOME HIGH LEVEL CLOUDS MONDAY NIGHT FROM CONVECTION IN THE SOUTHERN PLAINS...BUT OTHERWISE MOSTLY CLEAR MONDAY. ISENTROPIC LIFT ON 305K SURFACE HAS MOISTURE RETURNING TO THE AREA LATE TUESDAY/EARLY WEDNESDAY. WEAK VORT MAX IN WEST NORTHWESTERLY FLOW AT 500 MB ON THE AVN EXPECTED TO REACH AREA AROUND 00Z THURSDAY. FEEL THAT AVN POPS FOR TUESDAY ARE OVERDONE SO WILL KEEP OUT AT THIS TIME. AFTER THAT TIME...AVN HAS FEEDBACK PROBLEMS EAST OF OUR AREA. INSTABILITY PARAMETERS (SHOWALTER AND LIFTED INDICES) SUGGEST A POTENTIAL FOR THUNDER. WILL KEEP IN PER GOING FORECAST. LOOKING FARTHER OUT...COMPARISON OF ECMWF AND MRF SUGGEST THAT THE MRF IS TOO SLOW IN HOLDING BACK THE UPPER LOW IN THE SOUTHWEST. WILL BRING IN CHANCE OF PRECIPITATION FOR NEXT WEEKEND...MAINLY SATURDAY NIGHT AND SUNDAY. ONLY MINOR CHANGES TO GUIDANCE TEMPERATURES AFTER LOOKING BRIEFLY AT MANUAL TEMPERATURE COMPUTATIONS. .PAH...NONE. SPODEN
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-212300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT SUN APR 21 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE REGION THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH THE STRONGER STORMS. DISCUSSION... AT MIDDAY...A SURFACE LOW WAS LOCATED JUST SOUTH OF COLUMBIA MISSOURI...WITH A WARM FRONT EXTENDING EASTWARD FROM IT TO NEAR ST LOUIS MISSOURI AND LAWRENCEVILLE ILLINOIS. A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW TOWARD SPRINGFIELD MISSOURI. THE SURFACE LOW IS EXPECTED TO MOVE EASTWARD ALONG THE WARM FRONT...DRAGGING THE COLD FRONT ACROSS THE QUAD STATE REGION THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS AFTERNOON AND INTENSIFY AS THEY APPROACH SOUTHEAST MISSOURI. A VERY MOIST AIRMASS WAS WARMING UP RAPIDLY AT MIDDAY ACROSS THE QUAD STATE REGION. A MODERATE AMOUNT OF INSTABILITY AND STRENGTHENING WIND FIELDS WILL LIKELY SUPPORT SEVERE STORMS AS THE COLD FRONT APPROACHES SOUTHEAST MISSOURI. SOME OF THESE STORMS MAY FORM INTO SMALL BOWING LINES WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. INDIVIDUAL STORMS WILL BE MOVING TO THE EAST NORTHEAST AT AROUND 40 MPH. THE COLD FRONT SHOULD MOVE OUT OF THE AREA BY 9 OR 10 PM...BRINGING AN END TO THE SEVERE WEATHER THREAT. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLLINOIS...AND WILL LIKELY BE NEEDED ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. && DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3NW CUTLER IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM PINCKNEYVILLE IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM PINCKNEYVILLE IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TAMAROA IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM FAIRFIELD IL TORNADO
04/21/02 WAYNE TORNADO REPORTED ON THE
WEST EDGE OF TOWN MOVING
SOUTHEASTThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293477.